Hail, Gray
- When
- May 18, 4:27 PM CST
- Where
- Gray County, 1.38 mi N of Ingalls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.850, -100.450
One inch hail was reported though MPING.
A regional outbreak of tornadoes occurred across portions|of western into south-central Kansas during the afternoon to|evening hours of Sunday 18 May 2025. The first couple of tornadic|supercells occurred near Scott City KS in Scott County during the|late afternoon and progressed northward with both storms generating|EF2 tornadoes and a lone brief EFU tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A regional outbreak of tornadoes occurred across portions|of western into south-central Kansas during the afternoon to|evening hours of Sunday 18 May 2025. The first couple of tornadic|supercells occurred near Scott City KS in Scott County during the|late afternoon and progressed northward with both storms generating|EF2 tornadoes and a lone brief EFU tornado. A second tornadic|supercell developed near Dodge City KS in the early evening and|progressed northeast with an EFO tornado occurring near Kinsley KS|in Edwards County and an EF2 tornado near Garfield KS in Pawnee County.|A final long-duration tornadic supercell then formed in the mid|evening hours over Comanche County KS and commenced moving northeast|toward Greensburg KS in Kiowa County, Iuka KS in Pratt County,|north of Preston KS in Pratt County and finally across Stafford|and Reno Counties. This storm generated five EF3 tornadoes along with|several smaller satellite tornadoes. The final count for this day|was 13 tornadoes just within the NWS Dodge City Warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 1:38 PM CST, 2 hours 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 238 PM CDT Sun May 18 2025 .KEY MESSAGES... - Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm - A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA - Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday && .UPDATE... Issued at 130 PM CDT Sun May 18 2025 Mesoscale Discussion... A dry line front intersection in the Oklahoma Panhandle will surge northward into southwest Kansas by 4 pm. The warm front will extend across south central Kansas. The air mass over southwest Kansas is still capped by the elevated mixed layer; but this will erode with daytime heating and moisture advection. 0-6 km bulk shear values of 55-65 kts will be strongly supportive of supercell storms. 0-1 km storm relative helicity values will start out around 150-200 m2/s2 and increase to as high as 250 m2/s2 after 23z as a southerly low level jet increases to 40-45 kts, which is favorable for storms to become tornadic. T-storms will develop between 4 and 5 pm (21-22Z) and very quickly become severe with very large to giant hail and possibly tornadoes. The severe storm threat will continue through 10 pm. && .DISCUSSION... Issued at 237 PM CDT Sun May 18 2025 Current surface and RAP mesoanalysis are confirming the forecasted trajectory of a deepening low pressure system as it moves over the Rockies. This sets up for a day of severe weather across Kansas with all hazards possible. Uncertainty remains on if/where storms are able it initiate, but if they do the storms will have access to an environment able and waiting to nurture the storms into strong ones capable of producing up to giant (4 inch) hail, strong tornadoes, and damaging winds. The hail threat is expected to persist throughout the event with the greatest tornado potential kicking off later into the evening around 7 pm as the LLJ increases. The wind threat is relatively minor, but severe gusts up to 70 mph are possible with any strong storms. Non-thunderstorm winds are forecasted to gust as strong as 50 mph, especially near the CO/KS border as a result of the strong and deepening low. With respect to the environment the mesoscale update portion of the AFD will go into more detail, but the environment is very favorable for severe weather if they can initiate both in regards to surface parameters and upper-level dynamical support as the upper-level trough supports the surface low. Ensembles have sufficient difluent flow aloft as well as notable CVA at 500 mb. CAM trends continue to be more bullish on a dry intrusion developing around 700 mb into the evening. Both the RAP and NAMNST forecast soundings continue to be more than optimistic with CAPE values >3000 J/kg and SRH values >250 m2/s2. Combined with ample shear and a nicely curved hodograph, the environment exists for very strong supercell development and maintenance. Especially into the evening once the LLJ strengthens and the dry intrusion expands, the potential for strong longer-tracked tornadoes are possible after around 6-7 pm. The biggest concern is the uncertainty of initiation. Stratus from earlier today lingered longer than previously anticipated, which would make it more difficult for storms to break the CAP, although CAMs are in disagreement on how much CAP exists. CAMs can not decide where to initiate, how much storms will develop, and how long the development window will last. The NAMNST has limited development contained to the southeast portion of the CWA, while the HRRR has multiple rounds of storms firing as far west as highway 83. That far west would have less CAP with the trade-off of a less favorable environment. However, if they storms can initiate and survive long enough to access the prime atmosphere farther east, the very strong severe storms mentioned are still more than possible. The next couple hours will be pivotal on determining if today is closer to an outbreak or a bust. Monday has another round of thunderstorms progged as the trough and deep low moves over the forecast area. CAMs have a line of storms developing across the forecast area in the evening. As these storms move eastward, the storms will enter a more favorable environment for severe weather along the eastern counties yet again with very high CAPE and shear values along with the better areas with moisture. While some uncertainty remains, the severe potential is a lot lower for the CWA compared to the setup on Sunday. It remains to be see how storm development on Sunday will impact the environment on Monday. Beyond Monday, ensembles continue to have a dry, warm trend for SW Kansas. Highs on Tuesday forecasted to be in the upper 70s/ lower 80s. The rest of the week is expected to follow suit with continued highs in the 70s/80s. Ensembles continue to hint at a wave of storm chances returning on Friday, although plenty of uncertainty still exists this far out. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1145 AM CDT Sun May 18 2025 VFR conditions are expected for all sites through the TAF period except HYS. Strong winds will start from the southeast at 20-25 KTs with gusts over 30 KTs. Through the period winds will shift clockwise ending out of the southwest. GCK could see gusts up to 40 KTs shortly into the period. HYS has the most difficult and complicated TAF, thunderstorms are expected on and off between 23-3Z with severe weather potential, especially hail; low cloud bases from the storms are expected to lower flight conditions to MVFR. Additionally, HYS is forecast to see LLWS around 4-6Z before cloud cover lifts restoring VFR as the flight category. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...KBJ AVIATION...KBJ
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Sun May 18 2025 KSZ030-031-043>046-061>066-074>081-084>090-190815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Sun May 18 2025 /210 AM MDT Sun May 18 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Significant severe weather risk this afternoon and early evening for areas along and east of highway 283. Between 3-8pm discrete supercells are possible with an environment to support hail tennis ball sized or greater, wind gusts over 60 mph, and tornadoes with strong tornado potential especially after 4pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe weather risk for mainly areas along and east of highway 281 on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon for areas along and east of highway 283.
Special Weather Statement National Weather Service Dodge City KS 456 PM CDT Sun May 18 2025 KSZ031-182230- Ellis KS- 456 PM CDT Sun May 18 2025 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN ELLIS COUNTY THROUGH 530 PM CDT... At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near Munjor, moving north at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Hays, Victoria, and Toulon around 500 PM CDT. Catherine around 505 PM CDT. Emmeram around 510 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 1000 PM CDT for central Kansas. && LAT...LON 3872 9904 3877 9938 3913 9936 3913 9904 TIME...MOT...LOC 2155Z 187DEG 43KT 3879 9924 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH UMSCHEID
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Sun May 18 2025
KSZ043-044-182230-
Lane KS-Scott KS-
501 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES THROUGH 530 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Modoc, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Scott State Lake around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Kansas.
&&
LAT...LON 3870 10062 3838 10099 3843 10113 3870 10113
TIME...MOT...LOC 2201Z 203DEG 37KT 3849 10106
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
510 PM CDT Sun May 18 2025
KSZ063-076-077-182245-
Gray KS-Finney KS-Haskell KS-
510 PM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FINNEY...NORTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES THROUGH 545 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Charleston, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Charleston around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.
&&
LAT...LON 3769 10072 3807 10076 3805 10023 3804 10023
3767 10045
TIME...MOT...LOC 2210Z 187DEG 39KT 3773 10062
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERThe Dodge City radar (KDDC), 43 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
12 tornado, 5 hail. Local standard time, as filed.
One inch hail was reported though MPING.
A photo of a 4 inch diameter hail stone was relayed by Emergency Management of a Public report.
Tornado began just south of W Road 270 in northern Scott County. The tornado tracked northward toward the Scott Wildlife Area where damage was observed to trees, including snapped trunks and a total destruction of an outbuilding. The tornado continued north into Logan County.
Tornado began just south of State Highway 96, southwest of Modoc. The tornado traveled northeast and immediately snapped power poles along the highway. As it continued northeastward, some train cars were toppled just west of town. To the north end of Modoc, a mobile home had its roof ripped off. As the tornado continued tracking northeastward in open fields, it continued producing sporadic damage to power lines, a home, and pivot irrigation systems. The tornado dissipated just north of W Road 200.
A report of 1 inch diameter hail was received from the Public.
Emergency Manager observed and reported tornado. No damage reported or observed. Crossed Road 270.
Fairly short-lived tornado. Video of tornado from KAKE chaser Cameron Venable as it was crossing or just after crossing US-50. Just some minor tree damage and one small farm outbuilding. Total path length of nearly 4.0 miles and peak winds of at least 85 mph (EF0).
The tornado began between I and H road near 170th avenue, moving north before curving slightly west crossing highway 56 and dissipating and dissipating around 2 miles northwest of Garfield. Trees were uprooted, irrigation pivots were flipped, power lines and poles were damages and Tree trunks were snapped.
A storm chaser reported 1 inch hail.
Public report of 1.75 inch hail.
First tornado of this prolific cyclic supercell with the vortex starting in far northern Comanche County KS and then traveling north-northeast for over 8 miles before ending around 7 miles southeast of Mullinville KS in Kiowa County KS. Maximum width of almost a half mile with peak winds of at least 155 mph (EF3).
A farm grain cart was tossed/tumbled at least 100 yards, Total destruction of a metal building system. Trees debarked with only stubs of largest branches remaining. Electrical transmission lines were damaged.
A NWS storm survey confirmed reports of a tornado. Some damage included broken power poles, tree trunk snaped, an irrigation pivot broken and tossed.
A NWS storm survey confirmed reports of a tornado with damage including snapped power poles, debarked trees, tossed irrigation pivots, and other damage.
Short-lived satellite tornado off of the larger main votex farther east. Total path just under 3 miles and width no more than 50 yards with peak winds of 90 mph.
Upon reported possible tornado damage, a NWS storm survey determined there was a tornado that shredded trees and down numerous powerlines. There was also complete destruction of a small metal building.
A storm chaser captured a small satellite tornado off of the large Pratt tornado with pictures and video. No damage was reported or found.
Public and storm chasers reported a tornado. A survey determined that a swath of damage was due to the tornado. Some damage included striped trees, broken power poles, a destroyed metal building, and large roof damage to a residential building. The tornado began in Pratt county before moving into Stafford county and then continued into ICT's CWA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253117, 1253118, 1253331, 1253358, 1253120, 1279922, 1253359, 1253360, 1253121, 1253122, 1253363, 1256656, 1256657, 1253362, 1256261, 1256270, 1256304.